Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 224, NWS Nashville, TN

August 18, 2002Fentress County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 18, 2002, 4:51 PM CDT for Fentress County, Tennessee. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 2002, 4:51 PM CDT (21:51 UTC)
Expired
Aug 18, 2002, 5:30 PM CDT
In force
39 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Fentress County, TN

The radar

The Knoxville radar (KMRX), 139 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 5:00 PM CDTThunderstorm Wind 50 EPall Mall, TNLaw enforcement reported trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2055 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

895 
WUUS54 KOHX 182151
SVRBNA
TNC049-182230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
451 PM CDT SUN AUG 18 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FENTRESS COUNTY IN TENNESSEE

* UNTIL 530 PM CDT

* AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF JAMESTOWN...MOVING EAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JAMESTOWN AROUND 500 PM CDT
  ALLARDT AROUND 505 PM CDT

SEVERE THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. FOR
YOUR SAFETY, GO TO A SAFE PLACE IMMEDIATELY.

$$

21

LAT...LON 3640 8521 3627 8505 3632 8485 3654 8499

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:35 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 18, 2:35 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
235 PM CDT SUN AUG 18 2002

CURRENT...MCS OVER MO THIS MORNING HAS TOUCHED OFF SOME CONVECTION
W/ OUTFLOW BOUNDARIES THIS AFTERNOON OVER NW COUNTIES WHILE OTHER
WEAK VORT LOBE HAS HELPED FOR OUR SE COUNTIES.  NOT MUCH IN BETWEEN.
TEMPS HAVE RISEN INTO UPPER 80S TO NEAR 90.

FORECAST...AFOREMENTIONED UPPER AIR FEATURES WILL CONTINUE TO PUSH
SE THIS EVE AND TONITE.  PROABLY WILL BE SOME EVE ACTIVITY AND
POSSIBLY ISOLATED ACTIVTY FAR SE LATE TONITE...BUT WILL NOT MENTION
LATTER.  AS FOR MON...ONLY ETA SHOWS AN UPPER LEVEL FEATURE TO
ASSIST...AND THAT AFFECTS MAINLY SE 1/2.  WILL CONTINUE POPS
TOMORROW BUT LOWER A LITTLE.  DONT SEE A FROPA IN NEAR FUTURE...AM
BUYING ETA SOLUTION...SO ONLY ISOLATED STORMS ON TUE AS RIDGE
BUILDS.

AS FOR TEMPS...NEAR PERSISTENCE NEXT FEW DAYS.  DONT SEE BIG REASON
FOR COOL-OFF FOR BNA ON TUE.

BNA BB 72/92/72/92 2322
CSV BB 65/85/65/85 2422

.BNA...NONE.

MAG

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:29 PM CDTSevere Thunderstorm WarningOHXDeKalb31 min
Aug 18, 4:09 PM CDTSevere Thunderstorm WarningOHXOverton51 min
Aug 18, 4:49 PM CDTSevere Thunderstorm WarningOHXDeKalb41 min
Aug 18, 4:57 PM CDTSevere Thunderstorm WarningOHXCannon48 min
Aug 18, 5:45 PM CDTSevere Thunderstorm WarningOHXCoffee35 min
Aug 18, 5:47 PM CDTSevere Thunderstorm WarningOHXBedford43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.